Virginia, 2011Tornadoes and Hail in Virginia, April 27 to 28, 2011
April 27 to 28, 2011 · NWS MRX · 11 events in 3 counties and zones
Favorable atmospheric conditions resulted in a deadly tornado outbreak across southwest Virginia on the 27th. The tornadoes produced from light to heavy damage to many homes and businesses across southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 4
- Injuries
- 50
- Property damage
- $3.2 million
- Crop damage
- $500,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Favorable atmospheric conditions resulted in a deadly tornado outbreak across southwest Virginia on the 27th. The tornadoes produced from light to heavy damage to many homes and businesses across southeast Virginia. The thunderstorms produced 4 tornadoes across the area along with 4 deaths and 50 injured.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 27, 1:24 PM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Apr 27, 1:24 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT WED APR 27 2011
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
THREAT OF SEVERE WEATHER REMAINS HIGH OVER PORTIONS OF THE AREA.
MESOANALYSIS INDICATES THE BEST INSTABILITY IS LOCATED ACROSS AL/MS.
AS A SURFACE LOW TRANSLATES FROM AR TO IN THIS EVENING...THIS AREA
OF INSTABILITY IS EXPECTED TO LIFT NORTHEAST AS WELL. THE POSITION
OF THE JET EXIT REGION OVER THE CUMBERLAND PLATEAU WILL FURTHER
ENHANCE LIFT. THIS WILL BRING ANOTHER ROUND OF STORMS TO THE AREA
THIS EVENING. LOW LEVEL SHEAR WILL REMAIN FAVORABLE FOR SOME TORNADO
POTENTIAL...ALONG WITH DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL.
ESTIMATE THE TIMING OF THIS NEXT ROUND WILL BE 23Z-06Z.
SURFACE WIND OBSERVATIONS IN THE MOUNTAINS HAVE BEEN IN THE UPPER
END OF WIND ADVISORY CRITERIA. MODELS SHOW A 50-60 KT SOUTHERLY LOW
LEVEL JET WILL BE IN PLACE THIS EVENING...SO A HIGH WIND WARNING
WILL BE ISSUED FOR THE MOUNTAINS OF TN. WILL ALSO EXTEND THE WIND
ADVISORY FOR THE REST OF THE AREA TO 06Z. WINDS SHOULD DROP OFF
WITH FROPA ONCE WINDS TURN MORE WESTERLY AFTER 06Z.
A GOOD PUSH OF COLD AIR FOLLOWS THE FRONT TOMORROW. AFTER SOME
MORNING CLOUDS...WE SHOULD SEE MOSTLY SUNNY SKIES BY AFTERNOON.
TEMPS WILL BE BELOW NORMAL...WITH HIGHS IN THE 60S TO LOWER 70S. THE
PASSAGE OF AN UPPER TROUGH THURSDAY NIGHT/FRIDAY MORNING WILL BRING
A LOW TO SLIGHT CHANCE OF SHOWERS...AND KEEP TEMPS BELOW NORMAL FOR
FRIDAY. OVERNIGHT LOWS WILL DROP INTO THE 40S THURSDAY NIGHT AND
FRIDAY NIGHT.
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
HIGH PRESSURE IN CONTROL EARLY IN THE EXTENDED FOR QUIET WEATHER
THIS WEEKEND. A COLD FRONT MOVES THROUGH AROUND THE MONDAY TIME
FRAME FOR OUR BEST CHANCE OF CONVECTION DURING THE EXTENDED. THE
FRONT SLOWS DOWN TO OUR EAST AND WILL KEEP A FEW ISOLATED SHOWERS
OVER EASTERN ZONES INTO TUESDAY. HIGH PRESSURE BUILDS BACK IN FOR
WEDNESDAY. FOR TEMPS...GUIDANCE NUMBERS LOOK GOOD AND STAYED CLOSE.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 56 72 47 76 48 / 100 0 10 0 0
KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 69 47 71 45 / 100 10 10 0 0
OAK RIDGE, TN 56 70 47 71 46 / 100 10 10 0 0
TRI CITIES AIRPORT, TN 59 68 43 68 42 / 100 10 20 20 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...HIGH WIND WARNING UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 3 PM EDT THIS AFTERNOON FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
WIND ADVISORY UNTIL 2 AM EDT /1 AM CDT/ THURSDAY FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SULLIVAN...UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 2 AM EDT THURSDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DGS/MJBHazardous weather outlook, Apr 27, 3:55 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
455 AM EDT WED APR 27 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-280900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
455 AM EDT WED APR 27 2011 /355 AM CDT WED APR 27 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WITH A STRONG WIND FIELD WILL MOVE ACROSS THE
TENNESSEE RIVER VALLEY TODAY...BRINGING THE POTENTIAL FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS BY THIS AFTERNOON AND
EVENING. THERE WILL BE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL...HEAVY RAINFALL...AND TORNADOES. IN
ADDITION...THERE WILL BE THE POTENTIAL FOR STRONG AND LONG-TRACK
TORNADOES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
GH
In the hours before
Local storm report, Apr 27, 2:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FUNNEL CLOUD MADISONVILLE 35.52N 84.36W
04/27/2011 MONROE TN LAW ENFORCEMENT
&&Local storm report, Apr 27, 3:11 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM TORNADO 5 NNW CLEVELAND 35.24N 84.90W
04/27/2011 F2 BRADLEY TN EMERGENCY MNGR
*** 1 INJ *** EF2 TORNADO TOUCHDOWN ON MT ZION RD. 3
MOBILE HOMES DESTROYED. 2 MILE PATH LENGTH. PATH WIDTH
FROM 200 TO 300 YARDS WIDE. MAX WINDS 120 MPH.
&&Local storm report, Apr 27, 3:26 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 AM HAIL RICEVILLE 35.38N 84.70W
04/27/2011 E1.75 INCH MCMINN TN AMATEUR RADIO
&&Local storm report, Apr 27, 3:46 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG ENGLEWOOD 35.42N 84.49W
04/27/2011 MCMINN TN AMATEUR RADIO
TREES AND POWER LINES DOWN ON HWY 165.
&&Local storm report, Apr 27, 4:06 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
04/27/2011 BRADLEY TN LAW ENFORCEMENT
DAMAGE TO APARTMENTS ON CROWN COLONY DRIVE.
&&Local storm report, Apr 27, 4:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TORNADO 1 W CLEVELAND 35.18N 84.89W
04/27/2011 BRADLEY TN NWS EMPLOYEE
EF1. MAX WINDS 90 MPH. 2 MILE PATH LENGTH. MAX WIDTH OF
150 YARDS.
&&Event by event
4 tornado, 3 thunderstorm wind, 3 hail, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Scott
- When
- April 27, 4:45 PM EST to 4:50 PM EST
- Where
- Scott County, 5 mi E of Gate City
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.630, -82.490
Law enforcement personnel reported numerous trees downed by thunderstorm wind 5 miles east of Gate City.
Hail, Washington
- When
- April 27, 8:45 PM EST to 8:47 PM EST
- Where
- Washington County, 2.32 mi WSW of Three Spgs
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.610, -82.290
A trained spotter reported thunderstorms produced 2 inch size hail 7 miles west of Bristol.
Funnel Cloud, Washington
- When
- April 27, 8:55 PM EST to 8:57 PM EST
- Where
- Washington County, 0.69 mi S of Buffalo Pond
- Reported by
- Trained Spotter
- Coordinates
- 36.660, -82.150
A trained spotter sighted a funnel cloud from a thunderstorm at Reedy Creek Road and Buffalo Pond Road 7 miles northeast of Bristol.
Hail, Washington
- When
- April 27, 8:55 PM EST to 8:57 PM EST
- Where
- Washington County, 0.69 mi S of Buffalo Pond
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.660, -82.150
A trained spotter reported thunderstorms produced golfball-size hail 7 miles northeast of Bristol.
Thunderstorm Wind, Wise
- When
- April 27, 9:00 PM EST to 9:10 PM EST
- Where
- Wise County, Wise
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.970, -82.400
Law enforcement personnel reported numerous trees downed by thunderstorm in Wise.
Tornado, Washington
- When
- April 27, 9:04 PM EST to 9:05 PM EST
- Where
- Washington County, 0.19 mi W of Haskell to 0.31 mi NNE of Haskell
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.650, -82.203
Reedy Creek Tornado. A NWS Storm Survey reported an EF0 tornado touched down near Reedy Creek. It had a path width of 50 yards and a path length of 0.5 miles. The max wind of 70 mph downed many trees.
Tornado, Washington
- When
- April 27, 9:13 PM EST to 9:17 PM EST
- Where
- Washington County, 0.55 mi W of Vance to 0.89 mi SE of Mc Connel
- Rating
- EF1
- Path length
- 3.9 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.680, -81.980
Abingdon Tornado. A NWS Storm Survey reported an EF1 tornado touched down near Abingdon. It started about 2 miles south of I-81 exit 17, near Highway 75 and tracked across Highway 58, just south of Highway 11 before dissipating. The max wind of 105 mph downed numerous trees.
Hail, Washington
- When
- April 27, 9:19 PM EST to 9:21 PM EST
- Where
- Washington County, 1.31 mi ENE of Rush Corner
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.710, -82.200
A trained spotter reported thunderstorms produced half dollar size hail 10 miles north of Bristol.
Thunderstorm Wind, Washington
- When
- April 27, 9:30 PM EST to 9:40 PM EST
- Where
- Washington County, Abingdon
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 36.710, -81.980
A trained spotter reported numerous trees downed by thunderstorm wind in Abingdon.
Tornado, Washington
- When
- April 27, 11:05 PM EST to 11:06 PM EST
- Where
- Washington County, 0.85 mi WSW of Green Cove to 0.63 mi ENE of Green Cove
- Rating
- EF1
- Path length
- 0.5 mi
- Path width
- 200 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.615, -81.664
Green Cove Tornado. A NWS Storm Survey reported an EF1 tornado touched down near Green Cove on the Virginia Creeper Trail. It had a path width of 200 yards and a path length of 0.5 miles. The max wind of 90 mph downed numerous trees.
Tornado, Washington
- When
- April 28, 12:01 AM EST to 12:17 AM EST
- Where
- Washington County, Clip to 2.5 mi E of Mc Call Gap
- Rating
- EF3
- Path length
- 16.9 mi
- Path width
- 1,320 yd
- Continued into
- Smyth, Va (RNK)
- Deaths
- 3 direct, 1 indirect
- Injuries
- 50 direct, 0 indirect
- Property damage
- $3.0 million
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 36.650, -81.950
Glade Spring Tornado. An NWS storm survey reported an EF3 tornado formed south of Abingdon and tracked northeast to the Glade Spring area then moved into Smyth County Virginia. The 140 mph wind speed associated with the tornado, destroyed a small church as well as producing extensive damage to many residences and businesses. The tornado crossed I-81 at the Glade Spring exit (Exit 29) and caused extensive damage to a large truck stop as well as flipping trucks on the property. One truck turned on its side and smashed into the corner of the restaurant.
Three people died and 50 were injured by the tornado. A 59 year old man and a 67 year old women died when the tornado destroyed their mobile homes. In addition, a 71 year old man died in his home. An indirect death occurred when a 60-year-old woman, driving a car rear-ended a stationary tractor trailer.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, April 27, 2011149 deaths · 2,001 injured · $3.2 billion · EF5 · 119 events
- Tornadoes and Hail in Alabama, April 27, 2011100 deaths · 124 injured · $1.1 billion · EF5 · 83 events
- Tornadoes and Flood in Tennessee, April 27 to 28, 201133 deaths · 423 injured · $84 million · EF4 · 165 events
- Tornadoes and Flash Flood in Georgia, April 27 to 28, 201114 deaths · 143 injured · $181 million · EF4 · 66 events
- Tornadoes and Hail in Georgia, April 27, 20111 death · $5.0 million · EF3 · 4 events
- Rip Current in Texas, April 27, 20113 deaths · 1 event
- Tornadoes and Flash Flooding in Virginia, April 27 to 28, 20111 death · 7 injured · $2.3 million · EF2 · 46 events
- Tornado in Alabama, April 27, 2011$8.6 million · EF3 · 1 event
- Tornadoes and Hail in Tennessee, April 27, 2011$5,000 · EF3 · 6 events
- Rip Current in South Carolina, April 27, 20111 death · 1 event
- Tornadoes in Pennsylvania, April 27 to 28, 2011$111,000 · EF2 · 6 events
- Flooding in New York, April 27 to 30, 2011$10 million · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298365, 298366, 298367, 298368, 298369, 301187, 301185, 298370, 298371, 301186, 298380.